Missouri, 2010

Flash Flood and Damaging Winds in Missouri, August 31, 2010

August 31, 2010 · NWS EAX · 7 events in 2 counties and zones

A cold front, combined with an upper level disturbance, moved across the area, during the afternoon and evening hours, of August 31, 2010. Severe thunderstorms rolled across the region, with several reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A cold front, combined with an upper level disturbance, moved across the area, during the afternoon and evening hours, of August 31, 2010. Severe thunderstorms rolled across the region, with several reports of damaging winds. Heavy rains caused one report of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 2:55 PM CST, 2 hours earlier.

Area forecast discussion, Aug 31, 2:55 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 PM CDT TUE AUG 31 2010

.DISCUSSION...

NOTABLE LONGWAVE TROUGH ENCOMPASSING THE NWRN QUARTER OF THE CONUS
WILL GRADUALLY TRANSLATE EASTWARD THROUGH THE NEXT SEVERAL
DAYS...EVENTUALLY CARVING OUT A DEEPER NEGATIVE HEIGHT ANOMALY OVER
ERN CANADA BY THE END OF THE WEEK. SEVERAL EMBEDDED SHORTWAVES CAN
BE NOTED ON WV IMAGERY...WITH THE STRONGER LEAD WAVE LIFTING TOWARDS
HUDSON BAY...A SECONDARY WAVE SHEARING NORTHEAST INTO THE WRN
DAKOTAS TOWARDS A 100+KT JET STREAK...AND THE FINAL KICKER WAVE
DIVING SOUTHEAST INTO THE PACIFIC NORTHWEST. SATELLITE PRESENTATION
AND OBJECTIVE RUC ANALYSIS ALSO INDICATES AT LEAST ONE WEAK
SUBTROPICAL PERTURBATION LIFTING NORTH FROM THE SRN HIGH PLAINS ON
THE WRN PERIPHERY OF THE SERN CONUS RIDGE AXIS.

SFC COLD FRONT EXTENDED FROM NORTH CNTRL KANSAS THROUGH EAST CNTRL
NEBRASKA...WITH MESOANALYSIS DEPICTING GROWING MOISTURE CONVERGENCE
ALONG THIS BOUNDARY...AND VISIBLE SATELLITE SHOWING A CONGESTIVE
FLAT CU FIELD COINCIDENT WITH A WEAKLY CAPPED ATMOSPHERE
CHARACTERIZED BY MLCAPES IN EXCESS OF 3000 J/KG. SOME VERTICAL
ENHANCEMENT CAN BE NOTED AHEAD OF THE SUBTROPICAL PLUME THROUGH NRN
KANSAS EMANATING FROM SWRN KANSAS/TX PNHNDL...WHICH MAY EVENTUALLY
BECOME THE IMPETUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON
ALONG THE FRONTAL BOUNDARY.

ALTHOUGH OPERATIONAL AND HIGH RESOLUTION DIRECT CONVECTIVE MODELS
LARGELY AGREE ON INITIATION ALONG AND AHEAD OF THE AFOREMENTIONED
FRONTAL BOUNDARY PRIOR TO SUNSET THIS EVENING...LARGE UNCERTAINTIES
EXIST REGARDING MORE PRECISE PLACEMENT AND TIMING...AS WELL AS
CONVECTIVE EVOLUTION AND SEVERE POTENTIAL TOWARDS AND THROUGH THE
FORECAST AREA THIS EVENING AND OVERNIGHT. PROBABLY HAVE GIVEN THE
MOST FORECAST WEIGHT TOWARDS THE 00Z NSSL 4KM WRF...INITIATING
STORMS IN THE SERN NEBRASKA/WRN IOWA CORRIDOR AROUND 6 PM...AND
PRODUCING AN EFFICIENT COLD POOL ALLOWING SOUTHEASTWARD PROPAGATION.
TIGHT GRADIENT OF EFFECTIVE DEEP LAYER BULK SHEAR REMOVED FROM THE
PRIMARY NRN STREAM JET AXIS MAY LIMIT THE SEVERE POTENTIAL OUTSIDE
OF FAR NWRN MISSOURI...WITH INCREASING SUBTROPICAL MOISTURE
DETRIMENTAL TO MIDLEVEL LAPSE RATES WITH TIME. THUS...SEVERE
POTENTIAL MAY BE QUITE SHORT LIVED...WITH OUTFLOW QUICKLY OUTRACING
UPDRAFTS...THOUGH GUSTY WINDS WILL BE POSSIBLE EARLY IN THE LIFE
CYCLE. LOCALLY HEAVY RAINFALL APPEARS VERY LIKELY WITH PWATS
INCREASING AOA 2 INCHES...DIRECTED OVER MESOSCALE BOUNDARIES ON A
SSWLY LLJ OVERNIGHT...SUCH THAT CORFIDI VECTORS BECOME QUITE SMALL
IN MAGNITUDE AND FAVORING BACKBUILDING CONVECTIVE CELLS.
LUCKILY...WITH THE RECENT DRY WEATHER...FLOOD GUIDANCE VALUES ARE
QUITE HIGH...AND HEADLINES APPEAR UNNECESSARY AT THIS TIME.

CONVECTIVE COVERAGE AND MODE WEDNESDAY WILL LIKELY BE DICTATED BY
CLOUD COVER AND ATMOSPHERIC CONTAMINATION FROM OVERNIGHT STORMS...AS
WELL AS INCREASING SUBTROPICAL MIDLEVEL DECK. ALTHOUGH SHEAR VALUES
WILL INCREASE MARKEDLY VERSUS THIS AFTERNOON AS THE RIGHT REAR
QUADRANT OF THE UPPER JET SINKS SOUTH...LAPSE RATES APPEAR VERY
PALTRY...AND WHILE STILL SUPPORTIVE FOR THUNDER...WOULD ONLY SUPPORT
LOCAL DAMAGING WIND GUSTS AT BEST. WOULD EXPECT A LULL IN CONVECTIVE
ACTIVITY WEDNESDAY NIGHT BETWEEN SHORTWAVES AND WITHIN THE
SUBSIDENCE REGION OF THE EXITING JET SEGMENT TO THE NORTHEAST AND
NEXT JET STREAK DIVING IN FROM THE NORTHWEST. SEASONALLY ROBUST COLD
FRONT WILL BE REINFORCED AND DRIVEN SOUTH THURSDAY AFTERNOON BY THE
KICKER WAVE DIGGING THROUGH THE UPPER MIDWEST FORCING STRONG SFC
PRESSURE RISES THROUGH THE NRN PLAINS. COMPRESSIONAL HEATING AHEAD
OF THIS FRONT MAY ALLOW TEMPERATURES TO SOAR INTO THE 90S ONCE
AGAIN...CREATING A VERY UNSTABLE WARM SECTOR (MLCAPES POSSIBLY
APPROACHING 4000 J/KG) COINCIDENT WITH AMPLE UNIDIRECTIONAL DEEP
LAYER SHEAR PROFILES. LIMITING FACTOR FOR MORE ORGANIZED WIDESPREAD
SEVERE POTENTIAL MAY BE THE FORWARD SPEED OF THE FRONTAL
BOUNDARY...EFFECTIVELY UNDERCUTTING UPDRAFT COLUMNS...FORCING MORE
HORIZONTALLY SHEARED FRONT TO BACK FLOW AND MORE LIMITED RESIDENCE
TIME FOR PARCELS IN THE DEEP CONVECTIVE MIX (LIMITING BOTH HAIL
PRODUCTION AND POTENTIAL DOWNWARD TRANSFER TO THE SFC OF STRONGER
WINDS). HOWEVER...WITH HIGH INSTABILITY AND SO MANY
UNCERTAINTIES...WOULD NOT DISCOUNT THE SEVERE POTENTIAL FOR A PERIOD
THURSDAY AFTERNOON...BEFORE MUCH COOLER AND DRIER AIR ADVECTS
THROUGH THE CWA.

21

MEDIUM RANGE (FRI-TUE)...

MAIN CONCERNS IN THE MEDIUM RANGE ARE FOCUSED ON THE TEMPS.  IN
GENERAL...LITTLE HAS CHANGED IN THE FCST DETAILS THROUGH THE
WEEKEND. BY THU NIGHT...RATHER LARGE CHANGES WILL BEGIN TO OCCUR DUE
TO A VERY STRONG UPR TROUGH SWEEPING INTO THE WESTERN GREAT LAKES BY
FRIDAY. THIS UPR TROUGH WILL USHER IN A STRONG COLD FRONT THU
EVENING WHICH SHOULD RESULT IN ANOTHER BOUT OF "FALL-LIKE" WEATHER
CONDITIONS INTO THE WEEKEND.  BY FRI MORNING STRONG 925:850 CAA WILL
BE UNDERWAY WITH AN IMPRESSIVE SURGE OF A DRY CANADIAN AIRMASS INTO
THE HEART OF THE COUNTRY.  A BRISK NWLY WIND AND CONTINUED CAA ALOFT
WILL PREVENT HIGH TEMPS FROM CLIMBING MUCH PAST 75 FRIDAY. HAVE
SLIGHTLY MODIFIED MAX TEMPS DOWNWARD A DEGREE OR TWO.

FRI NIGHT INTO SAT...THE SFC RIDGE OF HIGH PRESSURE SHOULD BE
OVERHEAD SAT MORNING...LIKELY LEADING TO BOUTS OF RIVER/LAKE FOG AS
TEMPS FALL INTO THE LOWER 50S AND RIVER TEMPS REMAIN IN THE LOWER
80S.  AMPLE SUNSHINE...BUT WEAK MIXING...WILL RESULT IN ABSOLUTELY
PERFECT CONDITIONS FOR SAT.  HIGH TEMPS IN THE MID TO UPR 70S IN
MOST AREAS.

THE SFC HIGH WILL BEGIN TO SHIFT EASTWARD SAT NIGHT INTO SUNDAY AS
ANOTHER UPR TROUGH FILLS INTO THE PAC NW AND MID-LVL RIDGING MOVES
INTO THE HEART OF THE COUNTRY.  DRY CONDITIONS ARE EXPECTED THROUGH
TUESDAY. TEMPS WILL BEGIN TO SLOWLY MODIFY UPWARDS ON SUNDAY BACK TO
JUST BLO SEASONAL NORMALS AS LOW-LVL FLOW BACKS.  AS THE H85 THERMAL
GRADIENT BUILDS ON MONDAY...A RETURN TO SLIGHTLY ABOVE NORMAL TEMPS
WILL BE LIKELY.

DUX

&&

.AVIATION...

ISOLD SHRA CONTINUE TO PERCOLATE AROUND KMCI/KMKC EARLY THIS
AFTERNOON...THOUGH SHOULD DISSIPATE/ADVECT EAST RAPIDLY...SO FELT
COMFORTABLE WITHOUT A MENTION THROUGH THE EVENING HOURS. STILL
EXPECTING TSRA DEVELOPMENT FROM ERN NEBRASKA THROUGH NRN KANSAS
LATER THIS AFTERNOON...PROPAGATING INTO TERMINAL CORRIDOR DURING THE
MID/LATE EVENING THROUGH OVERNIGHT HOURS. STORMS SHOULD GENERALLY BE
IN THE WEAKENING PHASE WHEN ENTERING WRN MISSOURI...THOUGH FEEL
ENOUGH EVIDENCE EXISTS FOR A PERIOD OF MVFR VSBY/CIGS TO INCLUDE A
TEMPO GROUP. POTENTIAL EXISTS FOR A PERIOD OF MVFR CIGS RETURNING
AFTER DAYBREAK WEDNESDAY...THOUGH PROBABILITY APPEARS TOO LOW TO
INCLUDE AT THIS TIME. OTHERWISE...ISOLD/SCT ELEVATED SHRA LOOKS VERY
POSSIBLE ONCE AGAIN WEDNESDAY MID MORNING INTO THE AFTERNOON.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 31, 4:17 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 PM CDT TUE AUG 31 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-012230-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
517 PM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS PARTS OF
MISSOURI AND EASTERN KANSAS LATE THIS AFTERNOON. THE THUNDERSTORMS
WERE MORE NUMEROUS IN EXTREME NORTHWEST MISSOURI...AHEAD OF A WEAK
COLD FRONT IN NEBRASKA. A COMPLEX OF THUNDERSTORMS MAY DEVELOP THIS
EVENING IN EXTREME NORTHWEST MISSOURI THIS EVENING...WITH THE
ACTIVITY TO DEVELOP SLOWLY SOUTHEAST. SOME OF THESE THUNDERSTORMS
MAY REACH SEVERE LEVELS WITH DAMAGING WINDS AND HEAVY RAINFALL BEING
THE PRIMARY SEVERE WEATHER THREATS...THOUGH SOME HAIL MAY ALSO
ACCOMPANY THESE STORMS. AREAS NORTHWEST OF A LEAVENWORTH TO BETHANYLINE
WILL BE WITHIN THE SEVERE THUNDERSTORM RISK AREA.

THE BAND OF THUNDERSTORMS WILL CONTINUE SOUTHEAST OVERNIGHT AND
LIKELY REACH SOUTH OF THE MISSOURI RIVER BY SUNRISE WEDNESDAY.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT...WITH ISOLATED
POCKETS OF ONE TO TWO INCHES OF RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AREA OF WEAKENING SHOWERS AND THUNDERSTORMS WILL LIKELY BE
ONGOING OVER THE CENTRAL MISSOURI WEDNESDAY MORNING. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE ENTIRE
OUTLOOK AREA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS
LOW...HOWEVER AN ISOLATED DAMAGING WIND GUST MAY BE POSSIBLE
WEDNESDAY AFTERNOON.

ON THURSDAY...A COLD FRONT WILL ACCELERATE SOUTHEAST THROUGH THE
OUTLOOK AREA. ANOTHER ROUND OF THUNDERSTORMS WILL LIKELY ACCOMPANY
THIS FRONT...GENERALLY SOUTH OF A LINE FROM ST JOSEPH TO
BETHANY...BEFORE EXITING THE REGION BY THURSDAY EVENING. ISOLATED
DAMAGING WINDS MAY BE POSSIBLE...WITH EXCESSIVE RAINFALL THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ACROSS FAR NORTHEAST KANSAS AND NORTHWEST MISSOURI.

In the hours before

Special weather statement, Aug 31, 3:36 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
436 PM CDT TUE AUG 31 2010

MOZ001-312200-
ATCHISON MO-
436 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 500 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 23 MILES WEST OF TARKIO...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN ATCHISON COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4059 9544 4046 9567 4048 9570 4049 9570
      4051 9569 4053 9567 4056 9567 4053 9568
      4052 9569 4053 9574 4054 9577 4059 9577
TIME...MOT...LOC 2136Z 233DEG 23KT 4053 9579

DUX
Special weather statement, Aug 31, 4:00 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT TUE AUG 31 2010

MOZ001-312230-
ATCHISON MO-
500 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 530 PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PERU...OR 19 MILES WEST OF TARKIO...MOVING
NORTHEAST AT 30 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED
NEAR AUBURN ALSO MOVING TO THE NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WATSON.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4059 9534 4040 9565 4045 9567 4048 9570
      4051 9569 4053 9567 4056 9567 4053 9568
      4052 9569 4053 9574 4054 9577 4059 9577
TIME...MOT...LOC 2159Z 235DEG 24KT 4052 9570

DUX
Special weather statement, Aug 31, 4:34 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 PM CDT TUE AUG 31 2010

MOZ001-312300-
ATCHISON MO-
534 PM CDT TUE AUG 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 600 PM
CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HAMBURG...OR 11 MILES
NORTHWEST OF TARKIO...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. AN ADDITIONAL STRONG STORM WAS LOCATED
WEST OF NEMAHA MOVING NORTHEAST AT 30 MPH.  THIS STORM MAY ALSO BE
CAPABLE OF PRODUCING 50 MPH WINDS AND SMALL HAIL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARKIO AND WESTBORO.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4059 9576 4058 9522 4055 9522 4027 9536
      4027 9554 4048 9570 4051 9569 4053 9567
      4056 9567 4053 9568 4052 9571 4053 9574
      4056 9577
TIME...MOT...LOC 2234Z 231DEG 16KT 4055 9552

DUX

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
August 31, 4:55 PM CST
Where
Atchison County, 2.21 mi WNW of Westboro
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.540, -95.360

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Atchison

When
August 31, 5:39 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.440, -95.380

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Atchison

When
August 31, 5:42 PM CST
Where
Atchison County, 3.44 mi ENE of Tarkio Gould Muni Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.470, -95.310

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Atchison

When
August 31, 5:57 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Numerous trees and powerlines were reported down. Two houses were damaged by falling trees. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Cass

When
August 31, 6:12 PM CST
Where
Cass County, 2.13 mi SW of Harrisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.630, -94.380

A tree one foot in diameter was reported down and a power pole was snapped.|Thunderstorm wind gusts were estimated up to 60 mph.

Flash Flood, Atchison

When
August 31, 6:20 PM CST to 11:59 PM CST
Where
Atchison County, 0.69 mi N of Tarkio to 2.48 mi W of Tarkio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Extensive street flooding was observed across the town of Tarkio.

Thunderstorm Wind, Atchison

When
August 31, 6:20 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256371, 256372, 256373, 256369, 256370, 256368, 256374.